The FDA has issued new warnings for a group of antibiotics called fluoroquinolones after a safety review confirmed what many patients have long-considered to be disabling side effects including irregular heartbeat, depression, nerve damage, ruptured tendons, and seizures.
The new FDA ruling calls for restricted use of fluoroquinolones including: ciprofloxacin (Cipro), levofloxacin (Levaquin), moxifloxacin (Avelox), ofloxacin (Floxin), and gemifloxacin (Factive).
An FDA expert advisory panel determined that the “potentially disabling and permanent” side effects caused by fluoroquinolones outweigh their benefit in treating ailments such as bronchitis, sinus infections, and urinary tract infections. According to Lindsey R. Baden, M.D., an infectious disease physician at Brigham and Women’s Hospital in Boston, Massachusetts, and a member of the FDA panel, “this class of antibiotics should be reserved for a second-line or even third-line treatment after other antibiotics have failed.”
Side Effects a Result of Mitochondrial Toxicity
Though the FDA is now requiring stricter warnings on these drug labels, these concerns are not new. Several studies, including an earlier FDA review in 2013, previously pointed to mitochondrial damage as an underlying mechanism for several of these side effects. In a 2013 Pharmacovigilance Review, the FDA reported results from a study evaluating oxidative stress in patients taking ciprofloxacin, levofloxacin, and gatifloxacin for complicated urinary tract infections. The study showed “increases in lipid peroxides can quickly overwhelm cellular antioxidants, leading to impairment of cell integrity and cell death.” In vitro studies of ciprofloxacin have demonstrated a loss of mitochondrial DNA (mtDNA), resulting in a decrease of mitochondrial respiration and retarded cell growth.
Following this review, the FDA issued a Drug Safety Communication on August 15, 2013 notifying the public that it was requiring the drug labels and Medication Guides for all fluoroquinolone antibiotics to be updated to better describe the serious side effect of peripheral neuropathy. The notice stated, “serious nerve damage potentially caused by fluoroquinolones may occur soon after these drugs are taken and may be permanent.”
This was not the first warning about the detrimental effects of fluoroquinolones. Earlier, the FDA conducted an analysis of the available literature and post-marketing adverse event reports of fluoroquinolone medications. The report, issued on July 8, 2008, reported that the use of fluoroquinolones was associated with an increased risk of tendon rupture. It also demonstrated that despite the current warning of tendon rupture in the labeling for the fluoroquinolone class, large numbers of tendon-related adverse events continued to be reported.
There have been over 2,500 documented deaths resulting from quinolone use and over 45,000 cases of side effects. Websites like Floxie Hope and Surviving Cipro have sprung up as forums for those who consider themselves victims of the drugs. Despite these alarming numbers, the FDA considers its system to reflect only about 10 percent of the actual incidence of drug side effects.
Are the Newest Warnings Too Little, Too Late?
Patients who have long-suffered from side effects thought to be a result of fluoroquinolones are pleased with the FDA’s new warnings. Lisa Bloomquist, a patient advocate stated, “they are acknowledging that fluoroquinolones can lead to multi-symptom chronic illness, and that’s huge! Fluoroquinolones don’t only cause one or two of the side effects listed on the warning label in isolation, they cause a syndrome of illness. For the FDA to acknowledge this is an enormous step in the right direction”.
Others are not so optimistic that this warning will be enough to halt unnecessary prescribing of these common drugs. While influential medical organizations such as the Infectious Diseases Society of America have updated their guidelines to caution against prescribing fluoroquinolones for milder infections, the concern still exists that many doctors have not been informed or will not heed this warning.
Despite Progress, Risk Remains
As patents expire, pharmaceutical companies are continuing to modify the chemical structure of fluoroquinolones in search of similar, effective antibiotics to patent. Some experts have expressed concern that based on their similar chemical structures, the newest generations of such drugs are potentially more likely to cause adverse effects than the now-popular ones like Cipro and Levaquin.
Patients should be sure to self-advocate if being prescribed an antibiotic for infection. Make sure to determine the class of drug that is being prescribed and inquire if it is the safest, most appropriate choice for your treatment.
Terryl Tuesday, 07 June 2016 23:18 Comment Link
I was IV'd CIpro for an e-coli infection (the contaminated spinach event around 8 years ago). I've had substantial hearing loss since that has not continued to be progressive. I never suspected it could be cause of my peripheral neuropathy. I remember getting angry with what I called 'nerve pain' and shingles of the central nervous system; I thought it was just me and never suspected CiproMax. For e-coli infection there was no other choice. Now, years later, I go through bouts of incessant bug biting and fine glass shards piercing from the inside out. Four years ago I bug bombed my house twice, sprayed myself with bug spray through the night and killed some of my house plants by spraying them--to find out there are no bugs. Knowing there are no bugs has helped me to better endure the biting. I notice when I am at the computer it seems to get worse. I still occasionally become suspect of bugs or of Morgellon's from the chemical aerosol spraying blitz of our upper atmosphere. Thank you for this article.
Leave a comment
Make sure you enter all the required information, indicated by an asterisk (*). HTML code is not allowed.